Minnesota, 2021

High Wind in Minnesota, December 15 to 16, 2021

December 15 to 16, 2021 · NWS MPX · 29 events in 29 counties and zones

A historic storm, with a severe weather outbreak of tornadoes that occurred across southern Minnesota, and into parts of western Wisconsin, continued to intensify and move northeast across Minnesota Wednesday night. A strong pressure gradient developed in response to the deepening low pressure and produced widespread wind gusts in excess of 50 mph for several hours late Wednesday night and into…

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A historic storm, with a severe weather outbreak of tornadoes that occurred across southern Minnesota, and into parts of western Wisconsin, continued to intensify and move northeast across Minnesota Wednesday night. A strong pressure gradient developed in response to the deepening low pressure and produced widespread wind gusts in excess of 50 mph for several hours late Wednesday night and into early Thursday morning. The highest wind gusts associated with the synoptic scale winds was the Redwood Falls airport that measured a wind gust of 78 mph at 11:30 PM. Wind speeds were not as strong across far western Minnesota near Canby, Appleton, Benson and Morris where wind speeds were less than 45 mph. In addition, farther to the north of the Twin Cities area, wind speeds over averaged between 30 and 45 mph, with only a couple of gusts above 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 6:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 15, 6:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
629 PM CST Wed Dec 15 2021

.UPDATE...
Issued at 611 PM CST Wed Dec 15 2021

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 342 PM CST Wed Dec 15 2021

KEY MESSAGES...

1. A widespread damaging wind event is unfolding this evening, as a
severe line of thunderstorms races across the central plains into the
Upper Midwest. These storms will impact southern and eastern
Minnesota into Wisconsin between 5 PM and 9 PM. Wind gusts could
exceed 80 mph within this line of storms. A few tornadoes are also
possible, a couple of which could be strong/intense.

2. Snowfall accumulations of 2-4 inches across west-central
Minnesota, which will lead to winter weather hazards after the rain
changes over to snow tonight.

3. A high end wind event develops
behind the storms tonight, with gusts of 50-60 mph across the entire
region

SEVERE WEATHER THIS EVENING:
A widespread damaging wind event is already unfolding over the
central plains, as wind gusts of 80-90 mph have been reported with a
line of storms over Nebraska. This line of storms will continue to
race northeastwards this evening at speeds near 70 mph, impacting
Minnesota and western Wisconsin this evening. Timing of this line has
been fairly consistent through the day, with thunderstorms expected
to enter southern Minnesota between 5-6 PM, reach the Twin Cities
metro/I-35 corridor by 7-8 PM, and exit through west-central
Minnesota through 8-9 PM. Instability is not as high across Minnesota
and Wisconsin compared to the central plains, but even a few hundred
J/kg will be sufficient to bring damaging wind gusts to the surface
given the incredible wind fields. Widespread wind gusts of 60+ mph
look likely, with locally enhanced gusts of 70-80 mph not out of the
question. A few tornadoes embedded within the line of storms can also
not be ruled out, as low level wind shear and helicity are about as
high as you will see in a severe weather event. Chances do look
higher for the significant wind gusts and tornadoes from south-
central and southeast Minnesota into west- central Wisconsin, but
anywhere that sees storms tonight will have a risk for damaging wind.

The incredibly fast motion of these storms, along with the fact that
they will occur at night, both increase the danger of tonight's
storms. With storm motion near 70 mph, little time for action will be
present once warnings are issued. Now is the time to have a safe
place in mind, and be ready to act if/when warnings are issued for
your location this evening.

WINTER WEATHER TONIGHT:
As temperatures fall behind a cold front this evening, the rain will
quickly change over to a wintry mix, and then to snow, across western
and central Minnesota this evening. Wind gusts in excess of 50 mph
will lead to low visibility whenever snow falls tonight, with near
blizzard conditions possible across west- central Minnesota where the
heaviest snow is expected. The greatest impacts are expected between
10 PM to 2 AM, but some travel impacts will likely continue into
Thursday morning. As temperatures cool below freezing tonight, a few
hours of a wintry mix is possible before the snow begins, with a
glaze of ice accumulation possible across west- central Minnesota.
Once the precipitation changes over to snow, accumulations of 2-4"
look most likely along and west of a line from Stevens to Pope
county. However, higher amounts are possible depending on how quick
the rain changes over to snow. A Winter Storm Warning has been issued
for this area, but Blizzard Warnings may need to be considered if
snowfall amounts trend closer to 4-6" or higher. Farther east, a
Winter Weather Advisory is in effect where light snow amounts around
1", along with wind gusts in excess of 50 mph, will lead to travel
impacts late tonight into Thursday morning. In addition to the wintry
mix/snow/wind, a flash freeze is also likely across the warning &
advisory areas as temperatures quickly drop from the 40s into the
teens and low 20s. Any standing water on roadways will likely freeze
and lead to slick spots on roads and other surfaces. Chances for a
flash freeze are a bit lower farther east across eastern Minnesota
and western Wisconsin, as temperatures cool more slowly and stay
warmer overnight. Still, some slick spots may develop by early
thursday morning wherever water remains on the roads.

HIGH WIND TONIGHT:
After the line of thunderstorms moves through this evening,
background wind fields will actually increase as the core of the
surface low moves overhead. While peak wind gusts will not be as
strong as during the line of thunderstorms, persistent wind gusts in
excess of 50 mph are expected late tonight (generally from 10 PM - 5
AM). These could lead to additional damaging wind concerns and power
outages overnight, in addition to causing winter weather hazard
across western and central Minnesota. Wind speeds will begin to
diminish early Thursday morning, but gusts around 30 mph will likely
linger through Thursday morning. A High Wind Warning remains in
effect for the entire region this evening through tomorrow morning.

THURSDAY-NEXT WEEK
The return of a more normal mid-December pattern
is expected through the weekend and next week. We're expecting a
quiet period with a few chances for light snow and seasonable
temperatures.

Overnight lows for the period will vary from the single digits to
the upper-teens across the forecast area. Daytime highs will range
between the mid-teens to upper-20s with a brief warm up on Monday
into the lower 30s across southern MN and western WI. Guidance
suggests that our first chance of snow will come Friday afternoon
into Friday night. A shortwave quickly slides through the Upper
Midwest with light precipitation stretching from the Dakotas into
central Minnesota and northern Wisconsin. A limiting factor appears
to be a layer of dry air in the low-levels that will cause any
precipitation to evaporate before reaching the surface. A brief
window of time appears to open after the column saturates where
light snow will spread across central Minnesota. I've kept the NBM
PoPs (30 to 50) for Friday afternoon and night with relatively light
accumulations possible.

Saturday through Tuesday, northwesterly flow develops aloft and will
support a mostly dry period. However, model and ensemble guidance
continue to highlight the potential for embedded shortwaves that
could impact the forecast area. These impulses are difficult to
bring an area of light precipitation across the Upper Midwest, but
forecast confidence is low in regard to timing and placement of any
individual wave. With that in mind, I've opted to keep the low PoPs
in throughout the remainder of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 611 PM CST Wed Dec 15 2021

Complicated forecast with the approaching line of storms (including
the potential for severe storms), prolonged strong winds behind
them, and ceilings/visibilities down to IFR overnight thru daybreak.
In western MN, visibilities are still down to around 1SM or lower,
being on the backside of the system. As winds increase, visibilities
will increase but low stratus will remain. On the warmer side of the
system (most of the MN TAFs and both WI TAFs), conditions will
quickly degrade as the storms sweep across the region. Some TS/CB
possible but mainly rain with drops in visibility due to the
intensity. Behind the storms, winds will swing around to SW and W,
then increase to around 30G50kt for late evening through the early
morning hours. Winds will decrease a bit prior to daybreak but still
be elevated going into the first half of Thursday. Frequent AMDs may
be necessary as this line moves across. Aviation interests should
plan ahead and try to avoid this system as strong/hazardous winds and
degraded flight conditions will be prolonged with this system.

KMSP...MVFR to start due to visibilities in light rain/sprinkles and
mist to start but the line of strong storms will push thru the Twin
Cities metro between 01z-03z. Will be quick-hitting, lasting between
30-45 minutes, but will produce IFR conditions and gusty winds.
Immediately behind the line, winds will swing from SE to SW and W
then increase to around 30G45kt for the rest of the evening into the
early morning hours. Ceilings will also drop into MVFR range, and
likely sub-1700ft through daybreak. Winds will gradually diminish
tomorrow and VFR conditions will prevail from midday tomorrow onward.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc MVFR vsbys in -SN late. Wind NE 5-10 kts.
Sat...VFR. Wind NW 15G25 kts.
Sun...VFR. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning until 6 AM CST Thursday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Douglas-Faribault-
     Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-Lac Qui
     Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-Morrison-
     Nicollet-Pope-Ramsey-Redwood-Renville-Rice-Scott-Sherburne-
     Sibley-Stearns-Steele-Stevens-Swift-Todd-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.

     Winter Storm Warning until 10 AM CST Thursday for Douglas-Pope-
     Stevens-Todd.

     Winter Weather Advisory from midnight tonight to 10 AM CST Thursday
     for Benton-Kanabec-Mille Lacs-Morrison-Stearns.

     Winter Weather Advisory until 6 AM CST Thursday for Chippewa-
     Kandiyohi-Lac Qui Parle-Meeker-Redwood-Renville-Swift-Yellow
     Medicine.

WI...High Wind Warning until 6 AM CST Thursday for Barron-Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

UPDATE...JPC
DISCUSSION...ETA/BPH
AVIATION...JPC
Hazardous weather outlook, Dec 15, 3:44 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
344 PM CST Wed Dec 15 2021

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-162145-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

An outbreak of severe thunderstorms is likely early this evening.
A line of thunderstorms will race northeast across southern and
eastern Minnesota into Wisconsin between 5 PM and 9 PM.
Widespread wind damage from gusts possibly exceeding 80 mph will
accompany the storms. Tornadoes are also possible. There is a
Moderate Risk of severe thunderstorms southeast of a line from
Fairmont and Northfield, Minnesota, to Ellsworth, Wisconsin. The
severe risk will gradually decrease to the north of that line.
Very strong winds will develop behind a cold front tonight. Wind
gusts of 60 to 65 mph are expected area wide. A High Wind Warning
is in effect. Plummeting temperatures overnight could result in a
flash freeze and icy spots on roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

MNZ041>045-047>050-054>058-064-065-073-162145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening. A few storms may
contain gusty winds. Very strong winds will develop behind a
cold front tonight. Wind gusts of 60 to 65 mph are expected area
wide. A High Wind Warning is in effect.

Rain will turn to a wintry mix before turning to snow overnight.
Total accumulations of 2 to 4 inches is expected in a line from
Stevens to Todd County, where a Winter Storm Warning is in effect.
Lesser snow totals of 1 to 2 inches are expected for those in the
Winter Weather Advisory. Wind gusts up to 50 mph, in addition to
the falling snow, will lead to significant visibility and travel
impacts. Temperatures will also plummet from the 40s to the teens
and 20s, resulting in a flash freeze.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed, but wind damage and
snow reports are appreciated.

In the hours before

Local storm report, Dec 15, 8:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
814 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     4 SW PRIOR LAKE         44.65N 93.48W
12/15/2021                   SCOTT              MN   LAW ENFORCEMENT

            TREE REPORTED DOWN WITH TIME ESTIMATED BASED
            ON RADAR.

&&

NDC
Local storm report, Dec 15, 8:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     2 SW ELKO NEW MARKET    44.55N 93.35W
12/15/2021  M68 MPH          SCOTT              MN   MESONET

            PERSONAL WEATHER STATION.

&&

NDC
Local storm report, Dec 15, 8:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     2 SW ELKO NEW MARKET    44.55N 93.35W
12/15/2021  M68 MPH          SCOTT              MN   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            SW ELKO NEW MARKET. PERSONAL WEATHER
            STATION.

&&

NDC
Local storm report, Dec 15, 8:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
823 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     6 SW WANAMINGO          44.23N 92.86W
12/15/2021  M68 MPH          GOODHUE            MN   MESONET

            PERSONAL WEATHER STATION.

&&

NDC
Local storm report, Dec 15, 8:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 NE MOUND              44.96N 93.63W
12/15/2021                   HENNEPIN           MN   EMERGENCY MNGR

            WIRES DOWN ON THE 4500 BLOCK OF WEST BRANCH
            ROAD WITH TIME ESTIMATED BASED ON RADAR.

&&

NDC
Local storm report, Dec 15, 8:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 S EAU CLAIRE          44.77N 91.49W
12/15/2021                   EAU CLAIRE         WI   TRAINED SPOTTER

            REPORT OF MULTIPLE BRANCHES DOWN, HARD TO
            DETERMINE SIZE IN THE DARKNESS.

&&

NDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 high wind. Local standard time, as filed.

High Wind, Martin

When
December 15, 9:00 PM CST to December 16, 2:00 AM CST
Where
Martin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

The Fairmont airport had gusts over 50 mph from 9 PM CST, to 2 AM CST, with a peak wind gust of 61 mph at 1105 PM.

High Wind, Faribault

When
December 15, 9:30 PM CST to December 16, 2:00 AM CST
Where
Faribault forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

The Minnesota Department of Highways has a wind sensor near Blue Earth. This wind sensor measured several gusts above 50 mph from 930 PM CST, to 200 AM CST, with a peak wind gust of 60 knots at 1035 PM.

High Wind, Watonwan

When
December 15, 10:00 PM CST to December 16, 2:00 AM CST
Where
Watonwan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

The Minnesota Department of Highways has a wind sensor along the Watonwan, Blue Earth County line. This wind sensor measured several gusts above 50 mph from 1000 PM CST, to 200 AM CST, with a peak wind gust of 51 knots at 1105 PM.

High Wind, Blue Earth

When
December 15, 10:00 PM CST to December 16, 2:00 AM CST
Where
Blue Earth forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

The Minnesota Department of Highways has a wind sensor along the Watonwan, Blue Earth County line. This wind sensor measured several gusts above 50 mph from 1000 PM CST, to 200 AM CST, with a peak wind gust of 51 knots at 1105 PM.

High Wind, Freeborn

When
December 15, 10:00 PM CST to December 16, 2:00 AM CST
Where
Freeborn forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

The Albert Lea airport measured a wind gust of 56 mph at 1055 PM CST. However, there were several hours where the wind speeds averaged over 45 mph.

High Wind, Waseca

When
December 15, 10:00 PM CST to December 16, 2:30 AM CST
Where
Waseca forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

The Waseca airport measured a wind gust of 60 mph at 11:30 PM CST. There were several hours of wind speeds sustained above 45 mph during the late evening, and early morning hours.

High Wind, Steele

When
December 15, 10:00 PM CST to December 16, 3:00 AM CST
Where
Steele forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

The Owatonna airport measured a wind gust of 62 mph at 1055 PM CST. In addition, the |MnDOT wind sensor measured a wind gust of 65 mph at 1045 PM CST. There were several hours of wind speeds sustained above 45 mph during the late evening, and early morning hours.

High Wind, Yellow Medicine

When
December 15, 10:00 PM CST to December 16, 2:00 AM CST
Where
Yellow Medicine forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

The Granite Falls airport and a MnDOT wind sensor both measured several hours of sustained winds of 45 mph or greater. Farther to the west, wind speeds were less and gusts were measured in the lower 40s.

High Wind, Brown

When
December 15, 10:30 PM CST to December 16, 2:00 AM CST
Where
Brown forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

The New Ulm airport had several wind gusts above 50 mph from 1030 PM CST, to 200 AM CST, with a peak wind gust of 52 knots at 1135 PM.

High Wind, Redwood

When
December 15, 10:30 PM CST to December 16, 3:00 AM CST
Where
Redwood forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

The Redwood Falls airport had several wind gusts above 50 mph from 1030 PM CST, to 300 AM CST, with a peak wind gust of 68 knots at 1140 PM.

High Wind, Renville

When
December 15, 10:30 PM CST to December 16, 2:30 AM CST
Where
Renville forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

The Olivia airport had several wind gusts above 50 mph from 1030 PM CST, to 230 AM CST, with a peak wind gust of 52 knots at 1255 AM.

High Wind, Nicollet

When
December 15, 10:30 PM CST to December 16, 2:30 AM CST
Where
Nicollet forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

A few public weather sensors, plus the New Ulm airport near the Nicollet, Brown County border, had several wind gusts above 50 mph from 1030 PM CST, to 230 AM CST.

High Wind, Le Sueur

When
December 15, 10:30 PM CST to December 16, 2:30 AM CST
Where
Le Sueur forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Mesonet
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several nearby weather sensors had sustained winds over 45 mph from the late evening, through the early morning. The closest wind sensor to Le Sueur County was the Mankato airport that had a wind gust of 59 MPH at 0130 AM CST.

High Wind, Chippewa

When
December 15, 11:00 PM CST to December 16, 2:00 AM CST
Where
Chippewa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

The Minnesota Department of Highways has a wind sensor near Clara City measured several gusts above 50 mph from 1100 PM CST, to 200 AM CST, with a peak wind gust of 50 knots at 1105 PM.

High Wind, McLeod

When
December 15, 11:00 PM CST to December 16, 2:30 AM CST
Where
McLeod forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

The Hutchinson airport measured several wind gusts above 50 mph from 1100 PM CST, to 230 AM CST, with a peak wind gust of 51 knots at 1155 PM.

High Wind, Sibley

When
December 15, 11:00 PM CST to December 16, 2:30 AM CST
Where
Sibley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

The Minnesota Department of Highways has a wind sensor near Winthrop. This wind sensor measured several gusts above 50 mph from 1100 PM CST, to 230 AM CST, with a peak wind gust of 50 knots at 1130 PM.

High Wind, Rice

When
December 15, 11:00 PM CST to December 16, 2:30 AM CST
Where
Rice forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several weather sensors measured sustained winds over 45 mph from the late evening, through the early morning. The Faribault airport had a peak wind gust of 51 MPH at 0100 AM CST.

High Wind, Goodhue

When
December 15, 11:00 PM CST to December 16, 3:00 AM CST
Where
Goodhue forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several wind sensors across Goodhue County measured sustained winds over 45 MPH from the late evening, through the early morning. The MnDOT sensor near Cannon Falls measured a peak wind gust of 63 MPH at 105 AM CST.

High Wind, Pope

When
December 15, 11:00 PM CST to December 16, 2:30 AM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

A MnDOT wind sensor, and the Glenwood airport both measured several hours of sustained winds of 45 mph or greater.

High Wind, Scott

When
December 15, 11:30 PM CST to December 16, 4:30 AM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

There were several hours of wind speeds sustained above 45 mph during the late evening, and early morning hours. Several measured wind gusts of 59 mph occurred at Lydia between 100 - 200 AM CST.

High Wind, Carver

When
December 15, 11:30 PM CST to December 16, 4:00 AM CST
Where
Carver forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several wind sensors across Carver County had measured wind speeds above 45 mph for several hours. The peak wind gust of 59 mph occurred at the MnDOT weather sensor at Mayer.

High Wind, Meeker

When
December 15, 11:30 PM CST to December 16, 3:30 AM CST
Where
Meeker forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

The Litchfield airport had sustained winds above 45 mph for several hours. The peak wind gust as the airport was measured at 52 mph at 1255 AM CST.

High Wind, Kandiyohi

When
December 15, 11:30 PM CST to December 16, 3:00 AM CST
Where
Kandiyohi forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

The Willmar airport measured several hours of sustained winds of 45 mph or greater.

High Wind, Hennepin

When
December 15, 11:30 PM CST to December 16, 4:00 AM CST
Where
Hennepin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several wind sensors across Hennepin County, including the Flying Cloud, Crystal, and the Minneapolis - St. Paul airport had sustained winds of 45 mph or greater through the early morning. Plus, there was a wind gust of 60 mph at the MSP airport at 245 AM CST. The other airports had several wind gusts above 50 mph.

High Wind, Dakota

When
December 16, 12:00 AM CST to 3:00 AM CST
Where
Dakota forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

The Lakeville airport had several hours of sustained winds of 45 mph.

High Wind, Douglas

When
December 16, 12:00 AM CST to 5:00 AM CST
Where
Douglas forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

A MnDOT wind sensor, and the Alexandria airport both measured several hours of sustained winds of 45 mph or greater.

High Wind, Stearns

When
December 16, 12:00 AM CST to 4:00 AM CST
Where
Stearns forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

A MnDOT wind sensor near Paynesville measured several hours of sustained winds of 45 mph or greater. Farther to the east, wind speeds were less but still averaged around 35 to 40 mph.

High Wind, Wright

When
December 16, 12:00 AM CST to 4:00 AM CST
Where
Wright forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

The Buffalo airport measured several hours of sustained winds of 45 mph or greater.

High Wind, Sherburne

When
December 16, 12:00 AM CST to 3:30 AM CST
Where
Sherburne forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

The St. Cloud airport had several hours of measured wind speeds of 45 mph or greater. There were also several gusts above 50 mph between 1 and 2 AM CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989985, 989994, 989986, 989987, 990558, 990563, 990566, 990597, 989988, 989989, 989990, 990555, 990568, 989991, 989992, 989993, 990569, 990571, 990598, 990573, 990577, 990580, 990596, 990603, 990574, 990599, 990600, 990601, 990602.